TITLE

Aseptic meningitis, hemolytic anemia, hepatitis, and orthostatic hypotension in a patient treated with trimethoprim--sulfamethoxazole

AUTHOR(S)
CHISHOLM-BURNS, MARIE A.; PATANWALA, ASAD E.; SPIVEY, CHRISTINA A.
PUB. DATE
January 2010
SOURCE
American Journal of Health-System Pharmacy;1/15/2010, Vol. 67 Issue 2, p123
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
Purpose. The case of a patient who developed aseptic meningitis, hemolytic anemia, hepatitis, and orthostatic hypotension simultaneously during treatment with trimethoprim-sulfamethoxazole is described. Background. A healthy 37-year-old African- American man was receiving treatment with trimethoprim-sulfamethoxazole double strength. This was the patient's first experience with trimethoprim- sulfamethoxazole, and he was not taking any other medications during the treatment period. He had been taking trimethoprim-sulfamethoxazole for approximately eight days when he revisited his family physician, complaining of headaches, dizziness, difficulty with speech, weakness, and itching on the trunk of his body and legs, where a maculopapular rash was noted. Orthostatic hypotension was also noted at that visit, with a standing blood pressure measurement of 95/80 mm Hg. Based on these findings and since the patient had no signs of infection, his physician instructed him to discontinue the drug. The patient was admitted to the emergency department of a local hospital within two days due to ongoing headache, elevated temperature, and nuchal rigidity, symptoms suggestive of meningitis. Because of the presence of hemolysis, the patient underwent testing for glucose-6-phosphate dehydrogenase (G6PD) deficiency, for which he tested positive. The patient was discharged five days after admission and referred to a hematology clinic for follow-up. The patient has since returned to his routines of daily living and has reported no fatigue or other lingering adverse symptoms. Conclusion. A 37-year-old African- American man with G6PD deficiency developed hemolytic anemia, hepatitis, orthostatic hypotension, and aseptic meningitis simultaneously after using trimethoprim- sulfamethoxazole.
ACCESSION #
47921657

 

Related Articles

  • Thrombotic thrombocytopenic purpura developed suddenly during interferon treatment for chronic hepatitis C. Iyoda, Kenya; Kato, Michio; Nakagawa, Takeshi; Kakiuchi, Yoshimi; Sugiyasu, Yasunori; Fujii, Eriko; Fujimoto, Kenji; Michida, Tomoki; Kaneko, Akira; Hayashi, Nobuhiko; Yamamoto, Keiji; Kurosawa, Kazuhei; Ikeda, Masahiro; Masuzawa, Manabu // Journal of Gastroenterology;1998, Vol. 33 Issue 4, p588 

    A 57-year-old man had abnormal hepatic function identified in April 1994. In October 1994, chronic hepatitis C was diagnosed. Based on the findings of a liver biopsy, administration of recombinant interferon (rIFN)-α2b was begun. In the 16th week of treatment, the patient experienced headache...

  • Peginterferon-α-2a.  // Reactions Weekly;10/22/2011, Issue 1374, p30 

    The article describes the case of a 55-year-old woman who developed autoimmune haemolytic anaemia and thyroiditis while receiving peginterferon-α-2a for chronic hepatitis C.

  • Prolonged vomiting and abdominal pain. Wyndham, Mike // Pulse;5/6/2009, Vol. 69 Issue 15, p29 

    The article discusses a case of a nine-year-old girl suffering from spherocytosis, a hereditary haemolytic disorder. She is normally pale because the disease tends to cause anemia and mild jaundice. She experienced prolonged vomiting which was viral in origin and tenderness in the upper abdomen....

  • Peginterferon-α2a/ribavirin.  // Reactions Weekly;9/20/2008, Issue 1220, p22 

    The article describes the case of a 62-year-old woman who acquired autoimmune haemolytic anemia. The patient developed her condition while undergoing treatment with peginterferon α-2a and ribavirin for chronic hepatitis C viral infection. Her hemoglobin level went down and her symptoms were...

  • The Autoimmune Enigma. Carr, Anthony P. // Dog World;Oct2005, Vol. 90 Issue 10, p32 

    Presents information on several immune disorders in dogs. Immune-mediated hemolytic anemia; Addison's disease; Meningitis.

  • Role of Hematopoietic Growth Factors as Adjuncts in the Treatment of Chronic Hepatitis C Patients. Danish, Fazal A.; Koul, Salman S.; Subhani, Fazal R.; Rabbani, Ahmed E.; Yasmin, Saeeda // Saudi Journal of Gastroenterology;Jul2008, Vol. 14 Issue 3, p151 

    Drug-induced hematotoxicity is the most common reason for reducing the dose or withdrawing ribavirin (RBV) and interferon (IFN) therapy in chronic hepatitis C, which leads to the elimination of a possible cure for the patient. Traditionally, severe anemia and neutropenia have been considered as...

  • Impact of Pentoxifylline and Vitamin E on Ribavirin-induced Hemolytic Anemia in Chronic Hepatitis C Patients: An Egyptian Survey. Assem, Mehdat; Yousri, M. // Euroasian Journal of Hepato-Gastroenterology;Jan-Jun2012, Vol. 2 Issue 1, p35 

    Background: The present study aimed to elucidate the impact of combined pentoxifylline and high-dose vitamin E supplementation on Ribavirin (RBV)-induced hemolytic anemia in patients with chronic hepatitis C (CHC). Patients and methods: A total of 200 treatment-naïve chronic CHC patients were...

  • Giant Cell Hepatitis With Autoimmune Hemolytic Anemia: A Case Report and Review of Pediatric Literature. Raj, Shashi; Stephen, Thomas; Debski, Robert F. // Clinical Pediatrics;4/1/2011, Vol. 50 Issue 4, p357 

    The article describes the case of a 6-month-old Caucasian female infant who developed giant cell hepatitis (GCH) with autoimmune hemolytic anemia. The patient was given intravenous methylprednisolone followed by oral prednisone for a duration of eight weeks and eventually was admitted with...

  • Adequate timing of ribavirin reduction in patients with hemolysis during combination therapy of interferon and ribavirin for chronic hepatitis C. Arase, Yasuji; Ikeda, Kenji; Suzuki, Fumitaka; Suzuki, Yoshiyuki; Saitoh, Satoshi; Kobayashi, Masahiro; Akuta, Norio; Someya, Takashi; Hosaka, Tetsuya; Sezaki, Hitomi; Kobayashi, Mariko; Kumada, Hiromitsu // Journal of Gastroenterology;2004, Vol. 39 Issue 11, p1090 

    Background: Hemolytic anemia is one of the major adverse events of the combination therapy of interferon and ribavirin. Because of ribavirin-related hemolytic anemia, dose reduction is a common event in this therapy. In this clinical retrospective cohort study we have examined the...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics